Does MSM Cause Insomnia

Does MSM Cause Insomnia?

In Blogby Hong9 Comments

You are here because you are wondering "Does MSM cause insomnia?" If you are in a rush, the quick answer is yes, MSM can cause insomnia in some people. 

In this short article, I will explain the reasons why MSM can cause insomnia, and how you can avoid it.

So without further ado, let's get started!


What is MSM?

If you are new to MSM, it's basically an organic sulfur that's naturally found in plants, foods, animals and humans. It's a popular supplement for people suffering from arthritis and other joint problems.

Besides being good for joints, MSM is also believed to help increase energy, improve hair, nail and skin, reduce the appearance of scars, and strengthen immune system.

Of course, there is no such thing as a perfect supplement that's without flaws. MSM can cause insomnia. Some other side effects include gastrointestinal problems, headaches, and dizziness. 

Fortunately, many of these side effects are temporary and will eventually go away. These side effects can also be minimized and even avoidable all together by following the tips below.

I've taken MSM since 2016 and the unpleasant side effect I've experienced were gastrointestinal upset and insomnia. This doesn't mean you will also experience insomnia. Keep in mind that since everyone is different, our bodies are going to react differently. So some may experience insomnia while other may not.


Reasons why MSM can cause insomnia

  1. Taking more MSM than recommended 
  2. Taking MSM too close to bedtime
  3. Taking inferior or low quality MSM product. I personally use this one.

How to avoid insomnia while taking MSM

Although MSM offers many health benefits, if you have a hard time falling asleep, this could be a big problem. The good thing is there are things you can do to minimize these side effects. The following tips will help you minimize and even avoid insomnia while taking MSM supplement.

Can MSM cause insomnia
  1. It's recommended that you start out with a low dose and gradually work your way up to the recommended dose.
  2. Increase your water intake. Since MSM helps detox your body, it's important to drink plenty of water to help flush out the toxins more comfortably.This will help you avoid insomnia. This will also help to avoid headaches and other uncomfortable detox symptoms.
  3. Since one of the benefits of MSM is increased energy level, this makes it difficult for some people to fall asleep at night. Taking MSM early in the day can help prevent problems with insomnia.
  4. It's best that you take MSM earlier during the day. If you take more than one dose, I recommend that you take your second dose no later than 3 pm or take it 5 hours before bedtime. For example, If your bedtime is 9 pm, it's best to take your second dose at around 4 pm.

Conclusion

No one wants insomnia while taking a supplement. By following the tips above, you will be able to minimize and even avoid insomnia while taking MSM. 

I hope you find this information helpful. Let me know if you have any question or concern by leaving them in the comments below. And I will get back to you as soon as possible.

Have you ever experienced insomnia while taking MSM? What method did you use to overcome insomnia? I would love to know what you have to share in the comments below.

Comments

  1. Since insomnia is or can be an issue, I would think to start off detoxing Very Slowly, maybe a 1/4 dose once a day for 1st week, if No insomnia, then go to two doses a day 1/4 dose, for the next week, if no Insomnia, then move up to 1/2 dose in morning, and 1/4 dose for 2nd dose, if No insomnia, increase 2nd dose to 1/2 dose, stay here for two weeks, to flush toxins and build up Sulfur levels. If No Insomnia increase only 1st dose to full dose, no 2nd does for one week, if No insomnia, full dose 1st dose and 1/4 dose second dose. and so on till either full dose is met or insomnia occurs. and Amount of water to Drink is body weight divided by 2, in ounces. If insomnia occurs reduce back one level prior.

  2. Hello!
    I have been taking msm for 1 week and I’m experiencing insomnia. it’s horrible! I have 500mg in the morning no later than 8am once a day, I drink at least 7 cups of water a day and still have insomnia.

    I’ll try using a different kind of msm.

    Thanks!!

    1. Author

      Hi Debbrah,

      I would start off with a lower dose and gradually work your way up to the recommended dose. Also follow the tips listed in the article to minimize insomnia and other side effects.

      All the best,
      Hong

  3. I’ve been taken Msm for 2 weeks now and lately I’ve not been able to sleep. I’m wide awake and all I do is toss and turn all night.
    I don’t take my does after 3pm.
    How long can these side effects go on for? I’m desperate for sleep

    1. Author

      Hello Maria,

      Be sure to follow all of the recommendations stated in the article to help minimize insomnia. Regarding your question, it will be different for everyone. Some people experience no insomnia, while others do. I recommend that you stick to MSM for a few months.Eventually, insomnia will go away.

      All the best,
      Hong

  4. I took 2000 grams of MSM several years ago and saw a major improvement in my skin – problem was – I was having problems sleeping. I would wake up in the middle of the night unable to fall asleep. I decide to try it again. I’ve been taking it for over a week, and the insomnia is back. I take the same amount as before, and I take it before noon. Does anyone have any solutions other than to give it up?

    1. Author

      Hello Len, I am glad you are back to taking MSM again and I am so sorry that you are experiencing insomnia.

      Insomnia is one of a few side effects of MSM. However, most of the side sides are temporary and will go away with time.

      In the article I gave three reasons why MSM can cause insomnia.

      I would avoid the following to help minimize insomnia.
      1. Taking more MSM than recommended
      2. Taking MSM too close to bedtime
      3. Taking inferior or low quality MSM product.

      Feel free to also follow other suggestions in the article. I hope this helps.

      Let me know if you have any other questions.

      All the best,
      Hong

  5. Unfortunately, I didn’t know that MSM could cause insomnia, so I took it at 10:45 last night. I also had used Flonase that my doctor prescribed earlier in the evening. It also can cause insomnia. I haven’t slept at all, and have had horrible headaches and nausea all night. It’s now 9:51 am. Because I used both of these, I have no clue which caused the insomnia, headaches, and nausea… Maybe both?

    1. Author

      Hong

      Hi Debra,

      MSM could cause insomnia in some people. I believe it’s best that you take your second dose of MSM no later than 3pm or 5 hours before bedtime to help prevent insomnia. For example if your bedtime is 10pm, I recommend that you take your second dose at around 5pm.
      Since you used both MSM and Flonase at the same time, it’s difficult to tell which caused insomnia, headaches and nausea.To find that out I would take one thing at the time to see which causes discomfort.

      I hope this helps. Let me know if you have any other questions.

      Hong

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.